Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 139, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 4, 1997, 4:50 PM MDT for Fremont County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 4, 1997, 4:50 PM MDT (22:50 UTC)
- Expired
- Sep 4, 1997, 5:50 PM MDT
- In force
- 60 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Fremont County, CO
The radar
The Pueblo radar (KPUX), 110 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 4:55 PM MDT | Hail 0.75 | Texas Creek, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Fort Carson/Butt, CO (KFCS), launched 12:00Z, 10.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2548 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 042251 RRA SVRPUB COC043-042350- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 450 PM MDT THU SEP 4 1997 * SEVERE THUNDERSTORM WARNING FOR FREMONT COUNTY IN EAST CENTRAL COLORADO * UNTIL 550 PM MDT * SOME LOCATIONS AFFECTED TEXAS CREEK THROUGH 515 PM MDT * AT 450 PM MDT RADAR SHOWED A SEVERE STORM 1 MILE SOUTHWEST OF TEXAS CREEK MOVING EAST AT 5 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:40 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, Sep 4, 2:40 PM MDT, 2 hours 10 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT THU SEP 4 1997 MAIN CONCERNS FOR TONIGHT ARE CHANCES FOR PRECIP AND LOW TEMPS. UPPER RIDGE WILL REMAIN OVER THE REGION TONIGHT BUT A SHORTWAVE IS MAKING ITS WAY OVER THE RIDGE INTO SOUTHERN WY. THE DYNAMICS FROM THIS SHORTWAVE WILL STAY NORTH OF THE FORECAST AREA TONIGHT. MODELS INDICATE A SLIGHT INCREASE IN MOISTURE AROUND 500 MB SO MAY SEE SOME CLOUDS ASSOCIATED WITH THIS FOR AWHILE DURING THE NIGHT. WILL HAVE SCATTERED STORMS OVER THE MOUNTAINS AND NEARBY PLAINS THIS EVENING...WITH A FEW STORMS OVER THE EASTERN PLAINS. WILL SEE MOST ACTIVITY DISSIPATE WITH SUNSET...BUT A FEW STORMS OVER EXTREME NORTHERN AREAS (I.E. COS AREA) COULD LAST A LITTLE LONGER BEING THAT THEY ARE CLOSER TO THE DYNAMICS. EVERYTHING INDICATES DRIER LOWER LEVELS TONIGHT... EVEN OVER THE FAR EASTERN PLAINS. WITH LESS CLOUD COVER TONIGHT...SHOULD HAVE COOLER TEMPS IN MANY AREAS.
In the hours before
Special weather statement, Sep 4, 11:40 AM MDT, 5 hours 10 minutes before
COZ060>081-050600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1140 AM MDT THU SEP 4 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER RESIDUAL MOISTURE AND DAYTIME HEATING WILL LEAD TO THE DEVELOPMENT OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS OVER THE MOUNTAINS...SAN LUIS VALLEY AND THE EASTERN PLAINS ADJACENT TO THE MOUNTAINS. OVER THE REMAINDER OF THE EASTERN PLAINS ONLY ISOLATED TO WIDELY SCATTERED LATE AFTERNOON OR EARLY EVENING THUNDERSTORMS ARE EXPECTED. SEVERE WEATHER IS NOT LIKELY...HOWEVER THERE IS THE POSSIBILITY THAT ONE OR TWO STORMS COULD BECOME SEVERE. SINCE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SPOTTERED ACTIVATION SHOULD NOT BE NECESSARY.
Special weather statement, Sep 4, 11:41 AM MDT, 5 hours 9 minutes before
COZ060>081-050600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1140 AM MDT THU SEP 4 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER RESIDUAL MOISTURE AND DAYTIME HEATING WILL LEAD TO THE DEVELOPMENT OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS OVER THE MOUNTAINS...SAN LUIS VALLEY AND THE EASTERN PLAINS ADJACENT TO THE MOUNTAINS. OVER THE REMAINDER OF THE EASTERN PLAINS ONLY ISOLATED TO WIDELY SCATTERED LATE AFTERNOON OR EARLY EVENING THUNDERSTORMS ARE EXPECTED. SEVERE WEATHER IS NOT LIKELY...HOWEVER THERE IS THE POSSIBILITY THAT ONE OR TWO STORMS COULD BECOME SEVERE. SINCE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SPOTTERED ACTIVATION SHOULD NOT BE NECESSARY.
Special weather statement, Sep 4, 3:50 PM MDT, 1 hour before
COZ072-042240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 350 PM MDT THU SEP 4 1997 ...STRONG THUNDERSTORM MOVING ALONG NORTHERN EL PASO COUNTY BORDER... AT 340 PM MDT A STRONG THUNDERSTORM WAS 10 MILES WEST OF PALMER LAKE ...MOVING EAST 15 MPH. HEAVY RAIN AND SMALL HAIL ACCOMPANY THIS STORM ALONG THE NORTHERN EL PASO COUNTY LINE. PEOPLE IN THE PALMER LAKE AREA...INCLUDING MOTORISTS ALONG I-25 NORTH OF MONUMENT CAN EXPECT THIS STORM TO MOVE ACROSS THEIR AREA THROUGH 445 PM. HEAVY RAIN...AND HAIL UP TO A 1/2 INCH IN DIAMETER WILL OCCUR...AND REDUCED VISIBILITIES ALONG WITH PONDING WATER ON ROADS SHOULD BE EXPECTED. LIGHTNING...WITH ANY THUNDERSTORM... REMAINS A DANGEROUS POSSIBILITY. IF YOU ARE CAUGHT OUTSIDE DURING A LIGHTNING STORM...FIND A LOW SPOT. SHELTER YOURSELF UNDER SHORTER TREES. AVOID ISOLATED...TALL TREES. STAY AWAY FROM WATER...POWER POLES AND METAL OBJECTS... SUCH AS A FENCE ROW OR GOLF CLUBS. IF IN A GROUP...STAY APART. IF SOMEONE IS STRUCK...OTHERS WILL BE ABLE TO HELP THE VICTIM. RMG/JKH
Special weather statement, Sep 4, 3:51 PM MDT, 59 minutes before
COZ072-042240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 350 PM MDT THU SEP 4 1997 ...STRONG THUNDERSTORM MOVING ALONG NORTHERN EL PASO COUNTY BORDER... AT 340 PM MDT A STRONG THUNDERSTORM WAS 10 MILES WEST OF PALMER LAKE ...MOVING EAST 15 MPH. HEAVY RAIN AND SMALL HAIL ACCOMPANY THIS STORM ALONG THE NORTHERN EL PASO COUNTY LINE. PEOPLE IN THE PALMER LAKE AREA...INCLUDING MOTORISTS ALONG I-25 NORTH OF MONUMENT CAN EXPECT THIS STORM TO MOVE ACROSS THEIR AREA THROUGH 445 PM. HEAVY RAIN...AND HAIL UP TO A 1/2 INCH IN DIAMETER WILL OCCUR...AND REDUCED VISIBILITIES ALONG WITH PONDING WATER ON ROADS SHOULD BE EXPECTED. LIGHTNING...WITH ANY THUNDERSTORM... REMAINS A DANGEROUS POSSIBILITY. IF YOU ARE CAUGHT OUTSIDE DURING A LIGHTNING STORM...FIND A LOW SPOT. SHELTER YOURSELF UNDER SHORTER TREES. AVOID ISOLATED...TALL TREES. STAY AWAY FROM WATER...POWER POLES AND METAL OBJECTS... SUCH AS A FENCE ROW OR GOLF CLUBS. IF IN A GROUP...STAY APART. IF SOMEONE IS STRUCK...OTHERS WILL BE ABLE TO HELP THE VICTIM. RMG/JKH
Special weather statement, Sep 4, 4:37 PM MDT, 13 minutes before
COZ068-073-042340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 437 PM MDT THU SEP 4 1997 ...SOUTHERN FREMONT COUNTY WILL BE BUFFETED BY A STRONG THUNDERSTORM THROUGH 530 PM... A SLOW MOVING THUNDERSTORM IN SOUTHERN FREMONT COUNTY WILL BRING HEAVY RAIN AND SMALL HAIL OVER MOUNTAINOUS TERRAIN FROM EAST OF HIGHWAY 69 AND SOUTH OF HIGHWAY 50 THROUGH 530 PM MDT. AT 430 PM MDT...A STRONG STORM WAS 8 MILES SOUTHWEST OF THE ROYAL GORGE AND MOVING EAST 5 MPH...THIS THUNDERSTORM SHOULD REACH THE ROYAL GORGE BY...OR A LITTLE AFTER 530 PM. RADAR ESTIMATES RAINFALL WITH THIS STORM AROUND A HALF INCH IN THE PAST 30 MINUTES...BUT AS THE STORM STRENGTHENS...RAINFALL RATES OF AN INCH IN A 30 MINUTE PERIOD SHOULD BE ANTICIPATED. IF YOU FEEL YOUR SKIN TINGLE OR YOUR HAIR STAND ON END... LIGHTNING MAY BE ABOUT TO STRIKE YOU. CROUCH LOW TO THE GROUND... MAKING CONTACT ONLY WITH THE BALLS OF YOUR FEET. PUT YOUR HANDS ON YOUR KNEES WITH YOUR HEAD BETWEEN THEM. RMG/JEK
Special weather statement, Sep 4, 4:38 PM MDT, 12 minutes before
COZ068-073-042340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 437 PM MDT THU SEP 4 1997 ...SOUTHERN FREMONT COUNTY WILL BE BUFFETED BY A STRONG THUNDERSTORM THROUGH 530 PM... A SLOW MOVING THUNDERSTORM IN SOUTHERN FREMONT COUNTY WILL BRING HEAVY RAIN AND SMALL HAIL OVER MOUNTAINOUS TERRAIN FROM EAST OF HIGHWAY 69 AND SOUTH OF HIGHWAY 50 THROUGH 530 PM MDT. AT 430 PM MDT...A STRONG STORM WAS 8 MILES SOUTHWEST OF THE ROYAL GORGE AND MOVING EAST 5 MPH...THIS THUNDERSTORM SHOULD REACH THE ROYAL GORGE BY...OR A LITTLE AFTER 530 PM. RADAR ESTIMATES RAINFALL WITH THIS STORM AROUND A HALF INCH IN THE PAST 30 MINUTES...BUT AS THE STORM STRENGTHENS...RAINFALL RATES OF AN INCH IN A 30 MINUTE PERIOD SHOULD BE ANTICIPATED. IF YOU FEEL YOUR SKIN TINGLE OR YOUR HAIR STAND ON END... LIGHTNING MAY BE ABOUT TO STRIKE YOU. CROUCH LOW TO THE GROUND... MAKING CONTACT ONLY WITH THE BALLS OF YOUR FEET. PUT YOUR HANDS ON YOUR KNEES WITH YOUR HEAD BETWEEN THEM. RMG/JEK
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.